Michigan, 2022Damaging Winds in Michigan, August 29, 2022
August 29, 2022 · NWS GRR · 13 events in 12 counties and zones
There were numerous reports of downed trees, tree limbs and power lines as a result of numerous severe thunderstorms on August 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were numerous reports of downed trees, tree limbs and power lines as a result of numerous severe thunderstorms on August 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 29, 1:05 PM EST, 55 minutes earlier.
Area forecast discussion, Aug 29, 1:05 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
205 PM EDT Mon Aug 29 2022
LATEST UPDATE...
Aviation
.UPDATE...
Issued at 1047 AM EDT Mon Aug 29 2022
Mid level water vapor imagery shows a wedge of dry air over wrn
Lwr MI currently, inbetween last night's convection and the
approaching/deepening mid level trough. There is a N-S lobe of
vorticity drifting east from Lk MI currently which could
eventually act as a trigger for new scattered convection,
although we currently have considerable stratus overhead and MLCIN
present.
Once low clouds mix out and MLCIN is erased around 18Z, focus
will be on the approaching sfc cold front which currently extends
from roughly IMT to MSN to DVN. Currently the convection in nw IL
is increasing and a svr tstm watch was issued earlier east to
Chicago. This activity is not handled too well by the CAMs and
there is not good agreement among the CAMs going forward, which
lends to some uncertainty as to the threat and timing of any svr
convection in our area.
Should the current IL convection be the "main show" for svr wx,
extrapolation has it arriving at the lakeshore south of I-96
around 3 PM and probably exiting already by 6 PM. Activity could
expand farther northward along the front and/or aforementioned
vort lobe, but currently the highest risk of damaging winds looks
to be along/south of I-94 where highest MLCapes near 3500 J/KG are
fcst by the RAP as deep layer shear ramps up over 30 kts.
Behind the svr wx threat, a heavy rain risk may develop later
this evening for a time south and east of GRR. This is where the
sfc cold front will be stalled for awhile as the mid level trough
is still deepening just upstream. Latest 12Z HREF supports some
locally higher amounts over 1.5 inches between 00Z and 06Z.
Fortunately if this occurs it will not overlap last night's heavy
rain swath which was farther north from MKG to MOP.
Beach Hazard/Small Craft headlines are working out quite well as
the morning beach reports and webcams reveal 3-6 footers at most
beaches.
&&
.DISCUSSION...(Today through next Sunday)
Issued at 316 AM EDT Mon Aug 29 2022
A good chunk of today is probably going to be dry. Latest radar
imagery shows showers exiting the cwa to the east but not before
they dumped over 2 inches of rain in several locations. We'll see
more rain late this afternoon, especially south of I-96 and some of
the rain could be locally heavy.
Severe storms aren't out of the question this afternoon. We have a
very moist airmass in place and lots of dynamics in play today.
A developing upper trough over the northern Plains will move east
and push a cold front across Wisconsin this afternoon. Expect
showers/storms to develop in advance of these features after 21z.
Mid level lapse rates are also progd to increase to 7.5C/km during
the late afternoon. The right entrance region of the upper jet also
moves in during this time. Finally, bulk shear increases to 45 knots
prior to 00z over the southwest cwa. These features could certainly
lead to a few strong to severe storms from late afternoon through
early evening. In addition to strong winds torrential rainfall
leading to ponding is likely.
The precipitation will end overnight as the cold front moves
through. Clearing will occur Tuesday behind the upper trough axis
and then we're looking at dry weather for the rest of the week.
Highs in the 70s and dewpoints in the 50s are expected Tuesday
through Thursday before temperatures warm into the 80s Friday. A
return to humid conditions is expected by Saturday when south flow
strengthens again ahead of the next cold front.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 205 PM EDT Mon Aug 29 2022
MVFR cigs slowly lifting toward VFR levels this afternoon,
although thunderstorms becoming more numerous. The line of strong
to severe storms currently moving across srn lk MI will likely
bring IFR or lower vsbys and gusts over 40 kts to AZO/BTL/JXN
between roughly 20Z and 22Z. The storms are expanding northward
now too, so MKG/GRR/LAN should be impacted as well with a brief
period of torrential rain and gusty winds.
Strong to svr tstms expected to end by 00Z if not earlier, but
additional showers and possible tstms should fill in after 00Z
south and east of GRR. These may contain locally heavy rain with a
continued risk of IFR or lower vsbys before ending around
midnight. However confidence on where exactly that second batch
of rain sets up is low at this time.
Conditions turning predominately VFR later tonight into Tuesday
behind cold front, although some MVFR cigs could hang on around
JXN/LAN through mid morning Tue before the front exits.
&&
.MARINE...
Issued at 316 AM EDT Mon Aug 29 2022
South winds 15 to 25 knots will be hazardous for small craft today.
There's probably going to be a lull in the winds tonight, but then
west to northwest winds develop behind the cold front Tuesday and
we'll likely need another advisory and beach hazards statement.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 11 PM EDT this evening for MIZ037-
043-050-056-064-071.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ844>849.
&&
UPDATE...Meade
DISCUSSION...04
AVIATION...Meade
MARINE...04Hazardous weather outlook, Aug 29, 2:25 AM EST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
325 AM EDT Mon Aug 29 2022
MIZ037>040-043>046-050>052-056>059-064>067-071>074-300730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
325 AM EDT Mon Aug 29 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms, possibly severe with strong winds, are possible
today and this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-300730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
325 AM EDT Mon Aug 29 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Wind and waves will be hazardous to small craft through this
evening. Additionally, thunderstorms, possibly severe with strong
winds, are possible today and this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Wind and waves will be hazardous to small craft Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Aug 29, 10:42 AM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1142 AM EDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HEAVY RAIN 4 SE GLENN 42.48N 86.18W
08/29/2022 M1.00 INCH ALLEGAN MI PUBLIC
HEAVY RAIN FELL PRIMARILY BETWEEN 11PM AND
MIDNIGHT.
&&
AMDThunderstorm Wind, Muskegon
- When
- August 29, 2:00 PM EST to 2:02 PM EST
- Where
- Muskegon County, 1.47 mi SSW of Wolf Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.230, -86.130
A tree was blown down onto a road.
Thunderstorm Wind, Ottawa
- When
- August 29, 2:06 PM EST to 2:15 PM EST
- Where
- Ottawa County, Jenison Park
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Buoy
- Coordinates
- 42.770, -86.200
A 62 mph gust was reported at the buoy station HLNM4 in Holland harbor.
Thunderstorm Wind, Allegan
- When
- August 29, 2:15 PM EST to 2:16 PM EST
- Where
- Allegan County, 1.52 mi E of Groafschap
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.750, -86.100
This peak wind gust was measured at Holland airport.
Thunderstorm Wind, Newaygo
- When
- August 29, 2:25 PM EST to 2:26 PM EST
- Where
- Newaygo County, 2.56 mi NE of Big Prairie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 43.550, -85.620
Several trees were blown down across Newaygo county.
Thunderstorm Wind, Kent
- When
- August 29, 2:28 PM EST to 2:43 PM EST
- Where
- Kent County, 1.38 mi S of Balmont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 43.060, -85.620
Several trees and power lines were blown down across Kent county.
Thunderstorm Wind, Mecosta
- When
- August 29, 2:32 PM EST to 2:45 PM EST
- Where
- Mecosta County, 1.38 mi S of Rodney
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 43.650, -85.320
Numerous trees were blown down across Mecosta county.
Thunderstorm Wind, Allegan
- When
- August 29, 2:45 PM EST to 2:48 PM EST
- Where
- Allegan County, 1.23 mi SW of Otsego
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Public
- Coordinates
- 42.460, -85.700
Numerous trees and power lines were blown down in and near Otsego.
Thunderstorm Wind, Kalamazoo
- When
- August 29, 2:52 PM EST to 3:02 PM EST
- Where
- Kalamazoo County, 0.51 mi W of Westwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -85.590
Numerous trees were blown down across Kalamazoo county.
Thunderstorm Wind, Ionia
- When
- August 29, 2:59 PM EST to 3:14 PM EST
- Where
- Ionia County, 0.51 mi W of Campbell Corners
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Employee
- Coordinates
- 42.800, -85.240
Several trees and power lines were blown down across Ionia county.
Thunderstorm Wind, Calhoun
- When
- August 29, 3:15 PM EST to 3:25 PM EST
- Where
- Calhoun County, 0.69 mi S of Springfield
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $150,000
- Reported by
- ASOS
- Coordinates
- 42.320, -85.230
A peak wind gust to 58 mph was measured at Battle Creek airport and numerous trees and power lines were blown down.
Thunderstorm Wind, Isabella
- When
- August 29, 3:25 PM EST to 3:35 PM EST
- Where
- Isabella County, 0.5 mi W of Shepherd
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $75,000
- Reported by
- State Official
- Coordinates
- 43.520, -84.690
Fourteen trees and several power lines were blown down across Isabella county.
Thunderstorm Wind, Eaton
- When
- August 29, 3:40 PM EST to 3:42 PM EST
- Where
- Eaton County, 0.51 mi W of Eaton Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.520, -84.660
Several trees were blown down across Eaton county.
Thunderstorm Wind, Ingham
- When
- August 29, 3:44 PM EST to 3:59 PM EST
- Where
- Ingham County, 2.13 mi NNW of Kinneville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -84.580
Several trees were blown down across portions of Ingham county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 29 to 31, 20229 deaths · 18 events
- Flash Flood and Damaging Winds in Arkansas, August 29, 20222 deaths · $2,000 · 61 kt wind · 5 events
- Heat in Arizona, August 29 to 30, 20222 deaths · 2 events
- Damaging Winds in Indiana, August 29, 20223 injured · $807,000 · 61 kt wind · 47 events
- Damaging Wind in Texas, August 29, 20221 death · 60 kt wind · 1 event
- Damaging Winds in New York, August 29, 20221 injured · $84,000 · 52 kt wind · 43 events
- Tornado and Hail in Kansas, August 29, 2022$500,000 · EF0 · 5 events
- Hail and Damaging Winds in Michigan, August 29, 2022$125,000 · 1 in hail · 32 events
- Damaging Winds in Ohio, August 29, 2022$244,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Illinois, August 29, 20221.75 in hail · 79 events
- Flash Flooding and Damaging Winds in Missouri, August 29, 2022$43,000 · 52 kt wind · 24 events
- Flash Flooding and Damaging Winds in Kentucky, August 29, 2022$110,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052887, 1052888, 1052889, 1052890, 1052892, 1052894, 1052897, 1052901, 1052899, 1052902, 1052904, 1052905, 1052906.